Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

Carine Ghassan Richa, Khadija Jamal Saad, Georges Habib Halabi, Elie Mekhael Gharios, Fadi Louis Nasr and Marie Tanios Merheb

Summary

The objective of this study is to report three cases of paraneoplastic or ectopic Cushing syndrome, which is a rare phenomenon of the adrenocorticotropic hormone (ACTH)-dependent Cushing syndrome. Three cases are reported in respect of clinical presentation, diagnosis and treatment in addition to relevant literature review. The results showed that ectopic ACTH secretion can be associated with different types of neoplasm most common of which are bronchial carcinoid tumors, which are slow-growing, well-differentiated neoplasms with a favorable prognosis and small-cell lung cancer, which are poorly differentiated tumors with a poor outcome. The latter is present in two out of three cases and in the remaining one, primary tumor could not be localized, representing a small fraction of patients with paraneoplastic Cushing. Diagnosis is established in the setting of high clinical suspicion by documenting an elevated cortisol level, ACTH and doing dexamethasone suppression test. Treatment options include management of the primary tumor by surgery and chemotherapy and treating Cushing syndrome. Prognosis is poor in SCLC. We concluded that in front of a high clinical suspicion, ectopic Cushing syndrome diagnosis should be considered, and identification of the primary tumor is essential.

Learning points:

  • Learning how to suspect ectopic Cushing syndrome and confirm it among all the causes of excess cortisol.

  • Distinguish between occult and severe ectopic Cushing syndrome and etiology.

  • Providing the adequate treatment of the primary tumor as well as for the cortisol excess.

  • Prognosis depends on the differentiation and type of the primary malignancy.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.

  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.

  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.

Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.

  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.

  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.

  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.

  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.

  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.